Heavy Rain, Ellis
- When
- September 11, 6:30 PM CST
- Where
- Ellis County, 2.82 mi S of Walker
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -99.060
The observer received 4 inches of rain from 600 PM until 730 PM.
Thunderstorms produced heavy rain that eventually produced some minor flooding in Barber county. Heavy rain was reported in Ellis county but no flooding was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced heavy rain that eventually produced some minor flooding in Barber county. Heavy rain was reported in Ellis county but no flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 11, 2:36 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT THU SEP 11 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE POTENTIAL FOR HEAVY RAIN. THE 12Z UPPER AIR ANALYSIS SHOWED A LARGE UPPER TROUGH EXTENDING FROM THE NORTHERN HIGH PLAINS INTO SOUTHERN CALIFORNIA. A PAIR OF CLOSED CIRCULATIONS WERE OVER NORTHWESTERN WYOMING AND JUST WEST OF THE SOUTHERN CALIFORNIA COAST. THROUGH THE NEXT 24-36 HOURS THIS TROUGH WILL MOVE SLOWLY EAST TOWARD EASTERN COLORADO. AHEAD OF THE UPPER TROUGH SUBTROPICAL SOUTHWESTERLY FLOW CONTINUES TO PULL COPIOUS AMOUNTS OF MOISTURE FROM THE REMAINS OF T.S. LOWELL INTO THE CENTRAL CONUS. AT THE SURFACE A FRONTAL BOUNDARY HAD MOVED INTO WEST CENTRAL AND SOUTHWEST KANSAS FROM JUST NORTH OF HAYS TO NEAR ULYSSES AND ELKHART. THE FRONT SHOULD BECOME NEARLY STATIONARY THIS EVENING UNDER THE SOUTHWESTERLY FLOW ALOFT. A FAIRLY EXTENSIVE RAIN BAND WAS ALREADY MOVING NORTH ACROSS OKLAHOMA AND INTO SOUTH CENTRAL KANSAS. WEAK VORT MAXES IN THE UPPER FLOW LIFTING UP FROM THE SOUTHWEST WILL BRING RAIN TO A GOOD PART OF SOUTHWEST KANSAS TONIGHT AND ESPECIALLY FRIDAY AND FRIDAY NIGHT. PRECIPITABLE WATER VALUES WERE RUNNING 150 PERCENT OF NORMAL OVER THE SOUTHEAST HALF OF THE CWA TODAY AND THAT WILL CONTINUE THROUGH THE NEXT FEW PERIODS. THE MODELS SUGGEST THAT THE FRONTAL BOUNDARY WILL SLIDE FARTHER EAST TOWARD SOUTH CENTRAL KANSAS LATER TONIGHT AND FRIDAY WHICH SEEMS REASONABLE GIVEN THE VORT MAX MOVING OUT TONIGHT. THINK THAT THE FORECAST FOR THE HEAVIEST RAIN IN OUR SOUTHEASTERN CWA STILL LOOKS ON TRACK. THE FORECASTED FRONTAL POSITION COMBINED WITH THE TROPICAL MOISTURE AND ENHANCED LIFT FROM THE RIGHT ENTRANCE REGION OF A 250 MB JET WILL HELP BRING PERIODS OF HEAVY RAIN TO THE AREA. CELL TRAINING OVER THE SAME AREA WILL BRING A HEIGHTENED THREAT FOR FLOODING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR THE SOUTHEAST SIX COUNTIES FOR FRIDAY AND FRIDAY NIGHT. THE MODELS SHOW WHAT IS LEFT OF THE NORTHERN ROCKIES CIRCULATION OPENING UP AND MOVING OUT INTO THE PLAINS ON SATURDAY. THIS MORNINGS MODEL RUNS ARE A LITTLE SLOWER WITH THIS MOVING OUT WHICH SHOULD RESULT IN CLOUDINESS AND SCATTERED SHOWERS HANGING AROUND ESPECIALLY IN OUR EASTERN CWA. COOLED HIGH TEMPERATURES ON SATURDAY OFF A FEW DEGREES WITH THAT IN MIND. DAYS 3-7... TRANSITION TO A DRIER AND WARMER FORECAST IS EXPECTED IN THIS TIMEFRAME. WITH EXIT OF REMNANTS OF TROPICAL STORM IKE OVER ERN OK/SW MISSOURI...WILL HAVE MODEL DIFFERENCES TO DEAL WITH IN TERMS OF SKY COVER AND TEMPERATURES MONDAY THROUGH TUESDAY. WILL MAINTAIN LOW CHC POPS IN THE SOUTHEAST SECTIONS OF THE CWA EARLY SUNDAY...WITH DECREASING CHANCES THEREAFTER. MODEL DIFFERENCES MAINLY HEDGE ON THE GFS MOVING THE STORM SYSTEM EAST INTO THE MID MISSISSIPPI VALLEY MUCH SLOW THAT DOES THE CANADIAN AND ECMWF MODELS. NOT ONLY THAT...BUT THE ECMWF BUILDS 500 MB HEIGHTS/1000-500 MB THICKNESSES IN OVER THE CENTRAL HIGH PLAINS QUICKER AND STRONGER. THIS SHOULD RESULT IN LESS SKY COVER AND WARMER THAN NORMAL TEMPERATURES IN THE 6-7 DAY TIMEFRAME (TUESDAY AND WEDNESDAY). SIGNIFICANT TEMPS DIFFERENCES BETWEEN GFS AND OTHER MODELS...AND HAVE GONE SLIGHTLY ABOVE GFS MOS NUMBER AS COOLER GFS MODEL AFFECTED BY THE LINGERING RAIN OR SKY COVER. AVIATION... STATIONARY BOUNDARY FROM NEAR KHQG TO NEAR KHLC WILL REMAIN NEARLY STATIONARY THIS EVENING. PLENTY OF LOW LEVEL MOISTURE ALONG BOUNDARY WILL CONTINUE TO CONTRIBUTE TO MVFR/IFR CEILINGS ACROSS THE AREA. DIURNAL HEATING WILL ALLOW CEILINGS TO RISE ABOVE MVFR CATEGORIES DURING THE AFTERNOON...HOWEVER NOCTURNAL COOLING SHOULD ONCE AGAIN ALLOW LOW STRATUS TO REDEVELOP DURING THE LATE EVENING HOURS. PERIODS OF RAIN AND THUNDERSTORMS ARE ALSO EXPECTED DURING THE TAF PERIOD...ESPECIALLY EARLY FRIDAY MORNING THROUGH LATE FRIDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 74 61 79 / 60 60 60 20 GCK 63 72 59 80 / 40 40 30 10 EHA 60 71 60 79 / 40 40 20 10 LBL 64 72 61 80 / 50 50 40 20 HYS 63 73 58 81 / 50 50 50 20 P28 69 76 66 74 / 70 70 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR KSZ066-080-081-088>090. && FN02/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT THU SEP 11 2008 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT THU SEP 11 2008 /346 AM MDT THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH INTO WESTERN KANSAS BY EARLY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT AS IT SLOWLY MOVES ACROSS THE AREA THROUGH THIS EVENING. EXPECT THE PRIMARY THREAT TO BE PERIODS OF MODERATE TO HEAVY RAINFALL...MAINLY EAST OF A LINE EXTENDING FROM AROUND WAKEENEY TO GARDEN CITY TO ELKHART. THIS MAY RESULT IN THE PONDING OF WATER ON ROADS AND LOCALIZED FLOODING OF STREAMS AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY THROUGH THE EARLY PART OF THE WEEKEND. AGAIN...THE PRIMARY CONCERN WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL...ESPECIALLY IN MORE EASTERN PORTIONS OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The national radar mosaic for the moment the first event began.
3 flood, 2 heavy rain. Local standard time, as filed.
The observer received 4 inches of rain from 600 PM until 730 PM.
Highway K2 was closed between Kiowa and Highway 281.
Gerlane Road was flooded near highway 281 mile marker 15.
Flooding was reported over Tri-City Road north of Highway 160.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136992, 136993, 136987, 136989, 136991.